Alert archive / Michigan / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 72, NWS Gaylord, MI

July 17, 2006Oscoda County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jul 17, 2006, 3:38 PM EDT for Oscoda County, Michigan. It was in force for 67 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2006, 3:38 PM EDT (19:38 UTC)
Expired
Jul 17, 2006, 4:45 PM EDT
In force
67 min
Issued by
NWS Gaylord, MI
Area
Counties, with a storm outline in the text

County Oscoda County, MI

The radar

The NCL Michigan radar (KAPX), 47 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 4:04 PM EDTHAIL 0.752 Sw Luzerne, MI
Jul 17, 4:45 PM EDTHAIL 110 Nw Mio, MI
Jul 17, 4:45 PM EDTHAIL 1.758 N Red Oak, MI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 67 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 17, 2:51 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 7.6 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2006-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2108 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2006-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2108 J/kg
Mixed-layer CIN
-244 J/kg
Mixed-layer LCL
1114 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KAPX 171939
SVRAPX
MIC135-172045-
/O.NEW.KAPX.SV.W.0072.060717T1938Z-060717T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
338 PM EDT MON JUL 17 2006

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OSCODA COUNTY IN NORTHERN LOWER MICHIGAN

* UNTIL 445 PM EDT

* AT 332 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11 MILES
  WEST OF LUZERNE...OR ABOUT 9 MILES NORTHEAST OF ROSCOMMON...MOVING
  EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RED OAK AROUND 350 PM EDT...
  MIO AROUND 355 PM EDT...
  MCKINLEY AROUND 410 PM EDT...

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE
KILLERS AND CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM.
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LAT...LON 4484 8436 4453 8436 4453 8391 4485 8391

$$
3 follow-up statements
000 
WWUS34 KAPX 171955
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
355 PM EDT MON JUL 17 2006

MIC135-172045-
/O.CON.KAPX.SV.W.0072.000000T0000Z-060717T2045Z/
OSCODA MI-
355 PM EDT MON JUL 17 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR OSCODA COUNTY...

AT 349 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR LUZERNE...OR ABOUT 9 MILES SOUTHWEST OF MIO...MOVING EAST AT 50
MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MIO AND MACK LAKE AROUND 400 PM EDT...
  6 MILES SOUTH OF FAIRVIEW AROUND 405 PM EDT...
  MCKINLEY AROUND 410 PM EDT...

SEVERE THUNDERSTORMS CAN AND DO OCCASIONALLY PRODUCE TORNADOES. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4485 8432 4453 8436 4453 8391 4485 8391

$$
000 
WWUS34 KAPX 172013
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
411 PM EDT MON JUL 17 2006

MIC135-172045-
/O.CON.KAPX.SV.W.0072.000000T0000Z-060717T2045Z/
OSCODA MI-
411 PM EDT MON JUL 17 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR OSCODA COUNTY...

AT 402 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR MACK LAKE...OR ABOUT 5 MILES SOUTH OF MIO...MOVING EAST AT 50
MPH.

AT 404 PM EDT...HAIL UP TO DIME SIZE WAS REPORTED 2 MILES SOUTHWEST 
OF LUZERNE WITH THIS STORM. IF YOU ARE IN THE PATH OF THE 
STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4471 8420 4453 8424 4452 8390 4481 8390

$$
000 
WWUS34 KAPX 172035
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
434 PM EDT MON JUL 17 2006

MIC135-172045-
/O.CON.KAPX.SV.W.0072.000000T0000Z-060717T2045Z/
OSCODA MI-
434 PM EDT MON JUL 17 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR OSCODA COUNTY...

AT 427 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR GARLAND...OR ABOUT 15 MILES NORTHWEST OF MIO...MOVING EAST AT 30
MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES WEST OF COMINS...8 MILES NORTHWEST OF FAIRVIEW AND 9 MILES
  NORTH OF MIO AROUND 445 PM EDT...

IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO 
PROTECT LIFE AND PROPERTY.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4485 8437 4452 8437 4452 8390 4485 8390

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:00 PM EDT, 38 minutes earlier.

Area forecast discussion, Jul 17, 3:00 PM EDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
300 PM EDT MON JUL 17 2006

.DISCUSSION...SHORT TERM PORTION OF THE DISCUSSION...REST OF THE
DISCUSSION FOR TOMORROW AND BEYOND FORTHCOMING.

SEVERE THUNDERSTORM WATCH 606 FOR NORTHERN LOWER COMING UP
SHORTLY...WILL BE IN EFFECT UNTIL 03Z.  18Z APX SOUNDING IN...
MODIFIED FOR CONDITIONS ACROSS SOUTHERN PORTIONS OF THE FORECAST
AREA (I.E., PARCEL FROM 90/72) YIELDS MLCAPES AROUND 4200 J/KG WITH
CINH AROUND -40 J/KG AS INVERSION STRENGTH HAS DIMINISHED SINCE
12Z.  OBSERVED UNIDIRECTIONAL FLOW...WITH 35KT 700MB AND 55KT AT
500MB...COMBINED WITH STEEP LAPSE RATES 850-500MB AND DRY AIR IN
THAT SAME LAYER (ALSO NOTE 850MB DEW POINTS HAVE INCREASED FROM -6C
TO 19C) SHOULD CONTINUE WITH DAMAGING WIND THREAT.  LARGE HAIL ALSO
A CONCERN WITH EXTREME INSTABILITY DESPITE FREEZING LEVELS NEAR
14.5K FEET.  0-6KM SHEAR VALUES NEAR 40KTS WILL SUPPORT ROTATION AS
WELL.  COLD FRONT AT 18Z HEADED TOWARD WESTERN LAKE MICHIGAN...SO
WILL WATCH HOW THINGS DEVELOP OVER THE NEXT COUPLE OF HOURS.  WHEN
THINGS GO...THEY WILL LIKELY GO QUICK.  EARLIER ELEVATED CONVECTION
ACROSS EASTERN UPPER/STRAITS HAS STABILIZED THINGS THERE...SO THREAT
FOR ADDITIONAL SEVERE CONVECTION HAS DIMINISHED FARTHER NORTH.

JPB

&&

.APX...WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH...
        UNTIL 03Z...MIZ016>036-041-042

&&
Hazardous weather outlook, Jul 17, 11:58 AM EDT, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1158 AM EDT MON JUL 17 2006

LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008-
015>036-041-042-181000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON-
MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT-
MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY-
ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-
CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-
GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-
MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
1158 AM EDT MON JUL 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SOME THUNDERSTORMS ARE EXPECTED ACROSS EASTERN UPPER AND NORTHERN
LOWER MICHIGAN THIS AFTERNOON AND EVENING. SOME OF THE STORMS MAY
BECOME SEVERE...WITH THE MAIN SEVERE WEATHER THREAT BEING DAMAGING
WIND GUSTS IN EXCESS OF 70 MPH.  LARGE HAIL UP TO ONE INCH IN
DIAMETER WILL ALSO BE POSSIBLE. THE BEST CHANCE FOR SEVERE WEATHER
WILL BE BETWEEN NOON AND 5 PM IN EASTERN UPPER MICHIGAN...AND
BETWEEN 3 AND 10 PM IN NORTHERN LOWER.

THERE IS AN INCREASED RISK OF RIP CURRENTS TODAY ON LAKE MICHIGAN
BEACHES OF NORTHERN MICHIGAN...ESPECIALLY ALONG US-2 WEST OF THE
MACKINAC BRIDGE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE WEDNESDAY NIGHT AND THURSDAY...AND THEN
AGAIN SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED LATER THIS AFTERNOON AND
EVENING.  DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS
IMMEDIATELY AND RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER
SERVICE.

JPB

In the hours before

Local storm report, Jul 17, 2:30 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
230 PM EDT MON JUL 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1257 PM     TSTM WND DMG     8 W PARADISE            46.63N 85.20W
07/17/2006                   CHIPPEWA           MI   OTHER FEDERAL

            TREES DOWN

&&

MBOGUTH
Local storm report, Jul 17, 2:49 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
249 PM EDT MON JUL 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 PM     TSTM WND DMG     6 N OCQUEOC             45.50N 84.10W
07/17/2006                   PRESQUE ISLE       MI   PUBLIC

            TREES DOWN. ESTIMATED WIND GUSTS OF 70 MPH. SPOTTER ALSO
            REPORTED NICKEL SIZE HAIL.

&&

MBOGUTH
Local storm report, Jul 17, 3:03 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
303 PM EDT MON JUL 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0251 PM     TSTM WND DMG     HURON BEACH             45.49N 84.11W
07/17/2006                   PRESQUE ISLE       MI   DEPT OF HIGHWAYS

            SEVERAL LARGE TREES DOWN

&&

MBOGUTH
Local storm report, Jul 17, 3:18 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
318 PM EDT MON JUL 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND DMG     BLACK LAKE              45.49N 84.28W
07/17/2006                   CHEBOYGAN          MI   BROADCAST MEDIA

            PONTOON BOAT FLIPPED.

&&

MBOGUTH
Local storm report, Jul 17, 3:22 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
322 PM EDT MON JUL 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             15 SE ST. IGNACE        45.71N 84.51W
07/17/2006  M0.88 INCH       LHZ347             MI   PUBLIC

            NICKEL HAIL ON BOIS BLANC ISLAND.

&&

MBOGUTH
Local storm report, Jul 17, 3:24 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GAYLORD MI
324 PM EDT MON JUL 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND DMG     BLACK LAKE              45.49N 84.28W
07/17/2006                   CHEBOYGAN          MI   BROADCAST MEDIA

            PONTOON BOAT FLIPPED AND TREES DOWN.

&&

MBOGUTH

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 12:51 PM EDTSevere Thunderstorm WarningAPXChippewa49 min
Jul 17, 12:54 PM EDTSpecial Marine WarningAPX52 min
Jul 17, 1:43 PM EDTSpecial Marine WarningAPX62 min
Jul 17, 2:09 PM EDTSpecial Marine WarningAPX66 min
Jul 17, 2:12 PM EDTSevere Thunderstorm WarningAPXCheboygan, Emmet36 min
Jul 17, 2:14 PM EDTSevere Thunderstorm WarningAPXMackinac28 min
Jul 17, 2:46 PM EDTSevere Thunderstorm WarningAPXPresque Isle20 min
Jul 17, 3:21 PM EDTSevere Thunderstorm WarningAPXCrawford33 min
Jul 17, 4:01 PM EDTSevere Thunderstorm WarningAPXAlcona59 min
Jul 17, 4:12 PM EDTSpecial Marine WarningAPX44 min
Jul 17, 4:27 PM EDTSevere Thunderstorm WarningAPXCrawford63 min
Jul 17, 4:38 PM EDTSpecial Marine WarningAPX67 min
Jul 17, 4:42 PM EDTSevere Thunderstorm WarningAPXPresque Isle39 min
Jul 17, 4:44 PM EDTSpecial Marine WarningAPX2 hr
Jul 17, 4:44 PM EDTSevere Thunderstorm WarningAPXOscoda61 min
Jul 17, 4:48 PM EDTSevere Thunderstorm WarningAPXLeelanau57 min
Jul 17, 5:04 PM EDTSevere Thunderstorm WarningAPXAlcona, Alpena56 min
Jul 17, 5:07 PM EDTSpecial Marine WarningAPX83 min
Jul 17, 5:12 PM EDTSevere Thunderstorm WarningAPXAntrim, Grand Traverse57 min
Jul 17, 5:27 PM EDTSevere Thunderstorm WarningAPXCrawford63 min
Jul 17, 5:40 PM EDTSevere Thunderstorm WarningAPXOscoda65 min
Jul 17, 5:42 PM EDTSevere Thunderstorm WarningAPXKalkaska63 min
Jul 17, 6:13 PM EDTSevere Thunderstorm WarningAPXAlcona, Iosco62 min
Jul 17, 6:19 PM EDTSevere Thunderstorm WarningAPXGrand Traverse56 min
Jul 17, 6:21 PM EDTFlash Flood WarningAPXOscoda3 hr
Jul 17, 6:27 PM EDTSevere Thunderstorm WarningAPXBenzie63 min
Jul 17, 6:35 PM EDTFlash Flood WarningAPXCrawford3 hr
Jul 17, 6:38 PM EDTSevere Thunderstorm WarningAPXOgemaw, Roscommon67 min
Jul 17, 6:41 PM EDTSpecial Marine WarningAPX87 min
Jul 17, 6:41 PM EDTSevere Thunderstorm WarningAPXWexford64 min
Jul 17, 7:08 PM EDTSevere Thunderstorm WarningAPXArenac59 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.